Related Experiment Video
Updated: Oct 5, 2026

Quantification of the Immunosuppressant Tacrolimus on Dried Blood Spots Using LC-MS/MS
Published on: November 8, 2015
Reversible encephalopathy associated with tacrolimus in pediatric renal transplants
1Department of Pediatrics, Montreal Children's Hospital, McGill University, Quebec, Canada. pparvex@hotmail.com
Abstract:
Neurological complications post transplant have been described with the use of calcineurin inhibitors. Although tacrolimus may be a better immunosuppressant than cyclosporine, its neurological side effects may be worse. Two children, living-related kidney transplant recipients, were treated with antibody induction, mycophenolate mofetil, prednisone, and tacrolimus. Soon after transplant, they each developed an encephalopathy, which when visualized by magnetic resonance imaging showed that it affected both white and grey matter of the brain. Although the encephalopathy was associated with the use of tacrolimus, there was a complete neurological recovery without cessation of the drug.
Related Concept Videos
Kidney Transplant II: Surgical Procedure
Hepatic Encephalopathy
Kidney Transplant I: Introduction
Pharmacokinetics in Pediatric Patients: Overview and Drug Absorption
Encephalitis l: Introduction
Renal Drug Excretion: Tubular Reabsorption
